Kansas, 2019

Hail and Damaging Winds in Kansas, June 19, 2019

June 19, 2019 · NWS DDC · 16 events in 7 counties and zones

A short wave trough moved into western Kansas helping to initiate thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A short wave trough moved into western Kansas helping to initiate thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 19, 1:07 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 19, 1:07 PM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
207 PM CDT Wed Jun 19 2019

...Updated Long Term...

.SHORT TERM...(This evening through Thursday)
Issued at 1206 PM CDT Wed Jun 19 2019

Morning low clouds continue to move through central Kansas with a
departing upper level trough and sun has broke out over eastern
Colorado and western Kansas. A shortwave is moving through eastern
Colorado into western Kansas and will be the focus for the chance
of an isolated storm or two late this afternoon into the evening.
Latest models indicate an instability axis between Garden City and
Dodge of CAPE values in the 1500 range with bulk shears values in
the 35 kt range. As the shortwave moves through a weak cold front
should be enough to lift the airmass to produce the isolated
strong to marginally severe storm with hail up to quarters and
wind gusts over 50 mph. This activity should die off shortly
after sunset and the rest of the evening will be quiet with lows
in the low to mid 60s.

Thursday through the day the upper level winds start switching to
a southwest direction allowing drier air to move into western
Kansas as dewpoints are forecast to lower throughout the day.
Given the unusually wet ground across much of Kansas went a
couple degrees below model guidance due to the ground having
plenty of moisture to evaporate with highs in the upper 80s to low
90s. Another weak frontal boundary across southwest Kansas
combining with an upcoming shortwave from eastern Colorado
bringing in a dryline may be enough lift to develop some isolated
storms late in the day.

.LONG TERM...(Thursday night through Wednesday)
Issued at 155 PM CDT Wed Jun 19 2019

Another round of convection is expected to develop Thursday night
in northwest Kansas as another shortwave moves in from northeast
Colorado. This area of convection should continue eastward along
mainly the I-70 corridor through the overnight before exiting by
sunrise Friday morning.

Friday most models are still trending warmer than what I
personally think will happen. Most models want a high 90s and low
100s solution but given the unusually moist ground for June even
if the dry air aloft comes in evaporation from the soil moisture
should keep high temperatures more in the mid 90s range. Given how
cool we've been this year it still could be the warmest
temperatures we've experienced so far this season.

Saturday a cold front moves into western Kansas and now models
want to stall out the boundary and perhaps lift back to the north
as a warm front. A closed upper low in Wyoming will rotate a
strong shortwave into southeast Colorado and southwest Kansas
which could produce an afternoon round of storms along the front.
Overnight convection coming in from eastern Colorado into western
Kansas could produce a round 2 scenario for Saturday night into
Sunday morning. Given the strength of the forecast upper low and
shortwave...this appears to be our next chance of perhaps a more
widespread severe weather scenario.

The upper level trough will slowly move out of the central plains
Monday and we may finally have the start of a ridging pattern with
drier weather from Tuesday into Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1149 AM CDT Wed Jun 19 2019

Low clouds in the region will continue to break through the
afternoon leading MVFR conditions to turn VFR between 20Z through
00Z and stay VFR through the rest of the time period. A shortwave
moving through western Kansas combining with a stationary front
could lead to an isolated storm or two affecting near GCK and DDC
between 21Z-02Z. However due to the isolated nature of storm
development kept it out of the TAFs at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  81  60  90  66 /  10  20  20  10
GCK  82  60  90  63 /  20  20  20  10
EHA  83  62  92  62 /  10  10  20  10
LBL  84  63  93  64 /  10  20   0   0
HYS  76  60  88  67 /  20  20  20  20
P28  82  63  91  68 /  10  10   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Tatro
Hazardous weather outlook, Jun 19, 4:26 AM CST, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
526 AM CDT Wed Jun 19 2019

KSZ030-031-043>046-061>066-074>081-084>090-201030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
526 AM CDT Wed Jun 19 2019 /426 AM MDT Wed Jun 19 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

An isolated strong to perhaps severe thunderstorm or two will
develop across far west central or northwest Kansas later this
afternoon. The probability of severe weather over any one
location, however, is very low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance for severe thunderstorm development along a
stalled out front late Thursday, but the better chance for more
organized severe thunderstorms across the southwest Kansas region
will be Saturday and perhaps into Sunday ahead of the next large
scale storm system. Ahead of this storm system on Friday, very hot
temperatures will likely develop south of the Arkansas River with
highs approaching or reaching 100 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 19, 2:20 PM CST, 1 hour before
Special Weather Statement
National Weather Service Dodge City KS
320 PM CDT Wed Jun 19 2019

KSZ044-045-063-064-192115-
Finney KS-Hodgeman KS-Lane KS-Ness KS-
320 PM CDT Wed Jun 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY...
SOUTHWESTERN NESS...NORTHWESTERN HODGEMAN AND SOUTHEASTERN LANE
COUNTIES UNTIL 415 PM CDT...

At 320 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Alamota, moving southeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Finney, southwestern Ness, northwestern Hodgeman and southeastern
Lane Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3829 10048 3845 10038 3838 10001 3812 10016
TIME...MOT...LOC 2020Z 297DEG 28KT 3833 10034

TURNER
Special weather statement, Jun 19, 2:22 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Dodge City KS
322 PM CDT Wed Jun 19 2019

KSZ044-045-192100-
Lane KS-Ness KS-
322 PM CDT Wed Jun 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NESS AND EAST
CENTRAL LANE COUNTIES UNTIL 400 PM CDT...

At 322 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alamota, moving east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alamota and Beeler.

LAT...LON 3848 10041 3862 10033 3856 9993 3830 10000
TIME...MOT...LOC 2022Z 292DEG 25KT 3851 10028

TURNER
Special weather statement, Jun 19, 2:26 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Dodge City KS
326 PM CDT Wed Jun 19 2019

KSZ030-045-192115-
Trego KS-Ness KS-
326 PM CDT Wed Jun 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NESS...SOUTHWESTERN
TREGO AND NORTHEASTERN LANE COUNTIES UNTIL 415 PM CDT...

At 325 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Utica, moving southeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ransom, Utica and Arnold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3877 9983 3850 10004 3867 10025 3870 10024
      3870 10015 3886 10015
TIME...MOT...LOC 2025Z 309DEG 25KT 3875 10017

TURNER
Special weather statement, Jun 19, 2:48 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
348 PM CDT Wed Jun 19 2019

KSZ030-045-192130-
Trego KS-Ness KS-
348 PM CDT Wed Jun 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NESS AND
SOUTHWESTERN TREGO COUNTIES UNTIL 430 PM CDT...

At 347 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arnold, moving southeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Spotters at Arnold have reported nickel size hail at 3:40 PM CDT.

Locations impacted include...
Ransom and Arnold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3861 10018 3873 9999 3855 9978 3840 10002
TIME...MOT...LOC 2047Z 324DEG 25KT 3861 10003

TURNER
Special weather statement, Jun 19, 2:53 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
353 PM CDT Wed Jun 19 2019

KSZ045-064-192145-
Hodgeman KS-Ness KS-
353 PM CDT Wed Jun 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL NESS AND WESTERN
HODGEMAN COUNTIES UNTIL 445 PM CDT...

At 353 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Jetmore, moving southeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Jetmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3817 10022 3831 10008 3819 9975 3796 9998
TIME...MOT...LOC 2053Z 308DEG 10KT 3820 10008

TURNER
Special weather statement, Jun 19, 2:54 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
354 PM CDT Wed Jun 19 2019

KSZ063-064-077-192130-
Gray KS-Finney KS-Hodgeman KS-
354 PM CDT Wed Jun 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FINNEY...SOUTHWESTERN
HODGEMAN AND NORTHEASTERN GRAY COUNTIES UNTIL 430 PM CDT...

At 354 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kalvesta, moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kalvesta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3794 10030 3812 10034 3813 10017 3795 9997
TIME...MOT...LOC 2054Z 261DEG 29KT 3805 10023

TURNER

The radar

The Dodge City radar (KDDC), 34 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

14 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hodgeman

When
June 19, 3:20 PM CST
Where
Hodgeman County, 3.34 mi WSW of Jetmore
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.070, -99.960

Winds were estimated to be 60 MPH.

Hail, Hodgeman

When
June 19, 3:34 PM CST
Where
Hodgeman County, 0.54 mi E of Jetmore
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.080, -99.890

Hail, Hodgeman

When
June 19, 3:35 PM CST
Where
Hodgeman County, 4.05 mi ESE of Jetmore
Measured
1 in hail
Reported by
Public
Coordinates
38.060, -99.830

Hail, Ford

When
June 19, 3:38 PM CST to 3:42 PM CST
Where
Ford County, 2.64 mi NW of Dodge City
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
37.780, -100.050

Hail, Ford

When
June 19, 3:44 PM CST
Where
Ford County, 3.21 mi NNW of Dodge City
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.790, -100.050

Hail, Gray

When
June 19, 3:54 PM CST
Where
Gray County, 4.69 mi NNW of Ensign
Measured
1 in hail
Reported by
Social Media
Coordinates
37.710, -100.270

Hail, Ford

When
June 19, 3:55 PM CST
Where
Ford County, 0.88 mi NW of Dodge City
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.760, -100.030

Thunderstorm Wind, Ford

When
June 19, 3:59 PM CST
Where
Ford County, 3.87 mi WNW of Spearville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.880, -99.810

Winds were estimated to be 60 MPH.

Hail, Ford

When
June 19, 4:00 PM CST
Where
Ford County, 2.58 mi WNW of (Ddc)dodge City Arpt
Measured
1 in hail
Reported by
Social Media
Coordinates
37.790, -100.010

Hail, Ford

When
June 19, 4:30 PM CST
Where
Ford County, 7.43 mi WNW of Bloom
Measured
2 in hail
Reported by
Public
Coordinates
37.530, -100.020

Hail, Ford

When
June 19, 4:30 PM CST
Where
Ford County, 8.16 mi NW of Bloom
Measured
3 in hail
Reported by
Public
Coordinates
37.550, -100.020

Hail, Kiowa

When
June 19, 4:58 PM CST
Where
Kiowa County, Greensburg
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.600, -99.300

Hail, Clark

When
June 19, 5:42 PM CST
Where
Clark County, 0.69 mi N of Ashland
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
37.190, -99.770

Hail, Barber

When
June 19, 5:55 PM CST
Where
Barber County, 3.5 mi S of Deerhead
Measured
1.5 in hail
Reported by
Public
Coordinates
37.180, -98.930

Hail, Comanche

When
June 19, 5:55 PM CST
Where
Comanche County, 11.56 mi E of Wilmore
Measured
1.5 in hail
Reported by
Public
Coordinates
37.320, -99.010

Hail, Clark

When
June 19, 6:10 PM CST
Where
Clark County, 10.06 mi SSE of Sitka
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.040, -99.620

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839975, 839961, 839962, 839963, 839964, 839965, 839966, 839976, 839967, 839968, 839969, 839970, 839971, 839972, 839973, 839974.